November  2019, 12(7): 1879-1903. doi: 10.3934/dcdss.2019124

Dihedral molecular configurations interacting by Lennard-Jones and Coulomb forces

1. 

Department of Mathematical Sciences, University of Texas at Dallas, 800 W Campbell Road, Richardson, Texas 75080-3021, USA

2. 

Center for Applied Mathematics, Guangzhou University, Guangzhou 510006, China

3. 

University of Texas at Dallas, Department of Mathematical Sciences, 800 W Campbell Road, Richardson, Texas 75080-3021, USA

4. 

Department of Mathematics and Computer Science, Alcorn State University, 1000 ASU Drive, Lorman, MS, 39096, USA

* Corresponding author: Wieslaw Krawcewicz

Received  December 2017 Revised  July 2018 Published  December 2018

Fund Project: The first and second authors are supported by the Department of Mathematical Sciences University of Texas at Dallas. The third author is supported by the Center for Applied Mathematics at Guangzhou University, Guangzhou China and the Department of Mathematical Sciences University of Texas at Dallas.

In this paper, we investigate nonlinear periodic vibrations of a group of particles with a planar dihedral configuration governed by the Lennard-Jones and Coulomb forces. Using the gradient equivariant degree, we provide a full topological classification of the periodic solutions with both temporal and spatial symmetries. In the process, we provide general formulae for the spectrum of the linearized system of equations describing the above configuration, which allows us to obtain the critical frequencies of the particles' motions. The obtained frequencies represent the set of all critical periods for small amplitude periodic solutions emerging from a given stationary symmetric orbit of solutions.

Citation: Irina Berezovik, Wieslaw Krawcewicz, Qingwen Hu. Dihedral molecular configurations interacting by Lennard-Jones and Coulomb forces. Discrete and Continuous Dynamical Systems - S, 2019, 12 (7) : 1879-1903. doi: 10.3934/dcdss.2019124
References:
[1]

Z. Balanov, W. Krawcewicz and H. Steinlein, Applied Equivariant Degree, AIMS Series on Differential Equations & Dynamical Systems, Vol. 1, 2006.

[2]

Z. Balanov, W. Krawcewicz and H. Ruan, Periodic solutions to O(2) × S1-symmetric variational problems: Equivariant gradient degree approach, Nonlinear Analysis and Optimization II. Optimization, 45-84, Contemp. Math., 514, Amer. Math. Soc., Providence, RI, 2010. doi: 10.1090/conm/514/10099.

[3]

Z. BalanovW. KrawcewiczS. Rybicki and H. Steinlein, A short treatise on the equivariant degree theory and its applications, J. Fixed Point Theory App., 8 (2010), 1-74.  doi: 10.1007/s11784-010-0033-9.

[4]

I. Berezovik, C. García-Azpeitia and W. Krawcewicz, Symmetries of nonlinear vibrations in tetrahedral molecular configurations, DCDS-B (accepted September 2018).

[5]

T. Bröcker and T. tom Dieck, Representations of Compact Lie Groups, Springer-Verlag, New York-Berlin, 1985. doi: 10.1007/978-3-662-12918-0.

[6]

M. Dabkowski, W. Krawcewicz, Y. Lv and H-P. Wu, Multiple Periodic Solutions for Γ-symmetric Newtonian Systems, J. Diff. Eqns., 10 (2017), 6684-6730. doi: 10.1016/j.jde.2017.07.027.

[7]

T. tom Dieck, Transformation Groups., Walter de Gruyter, 1987. doi: 10.1515/9783110858372.312.

[8]

J. Fura, A. Ratajczak and S. Rybicki, Existence and continuation of periodic solutions of autonomous Newtonian systems, J. Diff. Eqns, 218 (2005), 216-252. doi: 10.1016/j.jde.2005.04.004.

[9]

C. Garcia-Azpeitia and J. Ize, Global bifurcation of polygonal relative equilibria for masses, vortices and dNLS oscillators, J. Diff. Eqns, 251 (2011), 3202-3227.  doi: 10.1016/j.jde.2011.06.021.

[10]

C. Garcia-Azpeitia and M. Tejada-Wriedt, Molecular chains interacting by Lennard-Jones and Coulomb forces, Quali. Theory Dyn. Syst., 16 (2017), 591-608. doi: 10.1007/s12346-016-0221-0.

[11]

K. Geba, Degree for gradient equivariant maps and equivariant Conley index, in Topological Nonlinear Analysis Ⅱ (Frascati, 1995), Progr. Nonlinear Differential Equations App., 27, Birkhäuser, Boston, 1997,247-272.

[12]

A. Gołebiewska and S. Rybicki, Global bifurcations of critical orbits of G-invariant strongly indefinite functionals, Nonlinear Analysis, TMA, 74 (2011), 1823-1834.  doi: 10.1016/j.na.2010.10.055.

[13]

E. Goursat, Sur les substitutions orthogonales et les divisions régulières de l'espace, Annales scientifiques de l'École Normale Supérieure, 6 (1889), 9-102. doi: 10.24033/asens.317.

[14]

J. Ize and A. Vignoli, Equivariant Degree Theory, vol. 8 of De Gruyter Series in Nonlinear Analysis and Applications, Berlin, Boston: De Gruyter., 2003. doi: 10.1515/9783110200027.

[15]

J. E. Lennard-Jones, On the determination of molecular fields, Proc. R. Soc. Lond. A, 106 (1924), 463-477.

[16]

J. Mawhin and M. Willem, Critical Point Theory and Hamiltonian Systems, Applied Math. Sciences, Vol. 74, Springer-Verlag, New York, 1989. doi: 10.1007/978-1-4757-2061-7.

[17]

K. H. Mayer, G-invariante Morse-Funktionen, Manuscripta Math., 63 (1989), 99-114. doi: 10.1007/BF01173705.

[18]

H. Ruan and S. Rybicki, Applications of equivariant degree for gradient maps to symmetric Newtonian systems, Nonlinear Anal., 68 (2008), 1479-1516.  doi: 10.1016/j.na.2006.12.039.

[19]

S. Rybicki, Applications of degree for S1-equivariant gradient maps to variational nonlinear problems with S1-symmetries, Topol. Methods Nonlinear Anal., 9 (1997), 383-417.  doi: 10.12775/TMNA.1997.018.

[20]

E. H. Spanier, Algebraic Topology, McGraw-Hill Book Co, New York-Toronto-Lomdon, 1966.

[21]

H.-P. Wu, GAP program for the computations of the Burnside ring A(Γ × O(2)), https://bitbucket.org/psistwu/gammao2, developed at University of Texas at Dallas, 2016.

[22]

, Symmetry Resources at Otterbein University, http://symmetry.otterbein.edu/gallery/.

show all references

References:
[1]

Z. Balanov, W. Krawcewicz and H. Steinlein, Applied Equivariant Degree, AIMS Series on Differential Equations & Dynamical Systems, Vol. 1, 2006.

[2]

Z. Balanov, W. Krawcewicz and H. Ruan, Periodic solutions to O(2) × S1-symmetric variational problems: Equivariant gradient degree approach, Nonlinear Analysis and Optimization II. Optimization, 45-84, Contemp. Math., 514, Amer. Math. Soc., Providence, RI, 2010. doi: 10.1090/conm/514/10099.

[3]

Z. BalanovW. KrawcewiczS. Rybicki and H. Steinlein, A short treatise on the equivariant degree theory and its applications, J. Fixed Point Theory App., 8 (2010), 1-74.  doi: 10.1007/s11784-010-0033-9.

[4]

I. Berezovik, C. García-Azpeitia and W. Krawcewicz, Symmetries of nonlinear vibrations in tetrahedral molecular configurations, DCDS-B (accepted September 2018).

[5]

T. Bröcker and T. tom Dieck, Representations of Compact Lie Groups, Springer-Verlag, New York-Berlin, 1985. doi: 10.1007/978-3-662-12918-0.

[6]

M. Dabkowski, W. Krawcewicz, Y. Lv and H-P. Wu, Multiple Periodic Solutions for Γ-symmetric Newtonian Systems, J. Diff. Eqns., 10 (2017), 6684-6730. doi: 10.1016/j.jde.2017.07.027.

[7]

T. tom Dieck, Transformation Groups., Walter de Gruyter, 1987. doi: 10.1515/9783110858372.312.

[8]

J. Fura, A. Ratajczak and S. Rybicki, Existence and continuation of periodic solutions of autonomous Newtonian systems, J. Diff. Eqns, 218 (2005), 216-252. doi: 10.1016/j.jde.2005.04.004.

[9]

C. Garcia-Azpeitia and J. Ize, Global bifurcation of polygonal relative equilibria for masses, vortices and dNLS oscillators, J. Diff. Eqns, 251 (2011), 3202-3227.  doi: 10.1016/j.jde.2011.06.021.

[10]

C. Garcia-Azpeitia and M. Tejada-Wriedt, Molecular chains interacting by Lennard-Jones and Coulomb forces, Quali. Theory Dyn. Syst., 16 (2017), 591-608. doi: 10.1007/s12346-016-0221-0.

[11]

K. Geba, Degree for gradient equivariant maps and equivariant Conley index, in Topological Nonlinear Analysis Ⅱ (Frascati, 1995), Progr. Nonlinear Differential Equations App., 27, Birkhäuser, Boston, 1997,247-272.

[12]

A. Gołebiewska and S. Rybicki, Global bifurcations of critical orbits of G-invariant strongly indefinite functionals, Nonlinear Analysis, TMA, 74 (2011), 1823-1834.  doi: 10.1016/j.na.2010.10.055.

[13]

E. Goursat, Sur les substitutions orthogonales et les divisions régulières de l'espace, Annales scientifiques de l'École Normale Supérieure, 6 (1889), 9-102. doi: 10.24033/asens.317.

[14]

J. Ize and A. Vignoli, Equivariant Degree Theory, vol. 8 of De Gruyter Series in Nonlinear Analysis and Applications, Berlin, Boston: De Gruyter., 2003. doi: 10.1515/9783110200027.

[15]

J. E. Lennard-Jones, On the determination of molecular fields, Proc. R. Soc. Lond. A, 106 (1924), 463-477.

[16]

J. Mawhin and M. Willem, Critical Point Theory and Hamiltonian Systems, Applied Math. Sciences, Vol. 74, Springer-Verlag, New York, 1989. doi: 10.1007/978-1-4757-2061-7.

[17]

K. H. Mayer, G-invariante Morse-Funktionen, Manuscripta Math., 63 (1989), 99-114. doi: 10.1007/BF01173705.

[18]

H. Ruan and S. Rybicki, Applications of equivariant degree for gradient maps to symmetric Newtonian systems, Nonlinear Anal., 68 (2008), 1479-1516.  doi: 10.1016/j.na.2006.12.039.

[19]

S. Rybicki, Applications of degree for S1-equivariant gradient maps to variational nonlinear problems with S1-symmetries, Topol. Methods Nonlinear Anal., 9 (1997), 383-417.  doi: 10.12775/TMNA.1997.018.

[20]

E. H. Spanier, Algebraic Topology, McGraw-Hill Book Co, New York-Toronto-Lomdon, 1966.

[21]

H.-P. Wu, GAP program for the computations of the Burnside ring A(Γ × O(2)), https://bitbucket.org/psistwu/gammao2, developed at University of Texas at Dallas, 2016.

[22]

, Symmetry Resources at Otterbein University, http://symmetry.otterbein.edu/gallery/.

Figure 1.  Stationary solution to equation (7) with dihedral symmetries
Figure 2.  Relative motions of all 6 particles with $ \lambda_0^2 = \frac{l^2}{\mu} $, $ l = 1 $ and $ \mu $ near the eigenvalue $ \mu_0 = 10.10496819 $ of $ \nabla^2 V(u^o) $
Figure 3.  Relative motions of all particles with $ \lambda_0^2 = \frac{l^2}{\mu} $, $ l = 1 $ and $ \mu $ near the eigenvalue $ \mu = 6.442637681 $ of $ \nabla^2 V(u^o) $
Figure 4.  Relative motions of all particles with $ \lambda_0^2 = \frac{l^2}{\mu} $, $ l = 1 $ and $ \mu $ near the eigenvalue $ \mu = 8.469351217 $ of $ \nabla^2 V(u^o) $
Figure 5.  Relative motions of all particles with Relative motions of all particles with $\lambda_0^2=\frac{l^2}{\mu}$, $l=1$ and $\mu$ near the eigenvalue $\mu=3.854423919$ of $\nabla^2 V(u^o)$
Table 1.  The values $ \lambda_{j, l} $ in the critical set $ \Lambda $
$ j $ $ \mu_j $ $ \lambda_{j, 1} $ $ \lambda_{j, 2} $ $ \lambda_{j, 3} $ $ \lambda_{j, 4} $
0 10.10496819 0.31458103 0.62916205 0.94374308 1.25832410
1 8.469351217 0.34361723 0.68723445 1.03085168 1.37446891
3 3.854423919 0.50935463 1.01870927 1.52806390 2.03741854
$ 2^+ $ 6.442637681 0.62767390 1.25534781 1.88302171 2.51069561
$ 2^- $ 0.007288929 11.7130006 23.4260011 35.1390017 46.8520023
$ j $ $ \mu_j $ $ \lambda_{j, 1} $ $ \lambda_{j, 2} $ $ \lambda_{j, 3} $ $ \lambda_{j, 4} $
0 10.10496819 0.31458103 0.62916205 0.94374308 1.25832410
1 8.469351217 0.34361723 0.68723445 1.03085168 1.37446891
3 3.854423919 0.50935463 1.01870927 1.52806390 2.03741854
$ 2^+ $ 6.442637681 0.62767390 1.25534781 1.88302171 2.51069561
$ 2^- $ 0.007288929 11.7130006 23.4260011 35.1390017 46.8520023
Table 2.  Maximal orbit types in $\mathscr W_{j,l}$
$\mathscr W_{j,l}$, $l\ge 1$ maximal orbit types
$\mathscr W_{0,l}$ $(D_6\times D_l)$
$\mathscr W_{1l}$ $({D_6}^{{\mathbb{Z}_1}}{ \times _{{D_6}}}{D_{6l}}) - ({D_2}^{{D_1}}{ \times _{{\mathbb{Z}_2}}}{D_{2l}}) - ({D_2}^{{{\tilde D}_1}}{ \times _{{\mathbb{Z}_2}}}{D_{2l}})$
$\mathscr W_{2,l}$ $({D_6}^{{\mathbb{Z}_2}}{ \times _{{D_3}}}{D_{3l}}) - ({D_2}^{{\mathbb{Z}_2}}{ \times _{{\mathbb{Z}_2}}}{D_{2l}}) - ({D_2} \times {D_l})$
$\mathscr W_{3,l}$ $({D_6}^{{{\tilde D}_3}}{ \times _{{\mathbb{Z}_2}}}{D_{2l}})$
$\mathscr W_{j,l}$, $l\ge 1$ maximal orbit types
$\mathscr W_{0,l}$ $(D_6\times D_l)$
$\mathscr W_{1l}$ $({D_6}^{{\mathbb{Z}_1}}{ \times _{{D_6}}}{D_{6l}}) - ({D_2}^{{D_1}}{ \times _{{\mathbb{Z}_2}}}{D_{2l}}) - ({D_2}^{{{\tilde D}_1}}{ \times _{{\mathbb{Z}_2}}}{D_{2l}})$
$\mathscr W_{2,l}$ $({D_6}^{{\mathbb{Z}_2}}{ \times _{{D_3}}}{D_{3l}}) - ({D_2}^{{\mathbb{Z}_2}}{ \times _{{\mathbb{Z}_2}}}{D_{2l}}) - ({D_2} \times {D_l})$
$\mathscr W_{3,l}$ $({D_6}^{{{\tilde D}_3}}{ \times _{{\mathbb{Z}_2}}}{D_{2l}})$
[1]

Dixiang Cheng, Zhengrong Liu, Xin Huang. Periodic solutions of a class of Newtonian equations. Communications on Pure and Applied Analysis, 2009, 8 (6) : 1795-1801. doi: 10.3934/cpaa.2009.8.1795

[2]

Carlos Garca-Azpeitia, Jorge Ize. Bifurcation of periodic solutions from a ring configuration of discrete nonlinear oscillators. Discrete and Continuous Dynamical Systems - S, 2013, 6 (4) : 975-983. doi: 10.3934/dcdss.2013.6.975

[3]

Howard A. Levine, Yeon-Jung Seo, Marit Nilsen-Hamilton. A discrete dynamical system arising in molecular biology. Discrete and Continuous Dynamical Systems - B, 2012, 17 (6) : 2091-2151. doi: 10.3934/dcdsb.2012.17.2091

[4]

Zhirong He, Weinian Zhang. Critical periods of a periodic annulus linking to equilibria at infinity in a cubic system. Discrete and Continuous Dynamical Systems, 2009, 24 (3) : 841-854. doi: 10.3934/dcds.2009.24.841

[5]

Daniel Genin, Serge Tabachnikov. On configuration spaces of plane polygons, sub-Riemannian geometry and periodic orbits of outer billiards. Journal of Modern Dynamics, 2007, 1 (2) : 155-173. doi: 10.3934/jmd.2007.1.155

[6]

José Antonio Carrillo, Marco Di Francesco, Antonio Esposito, Simone Fagioli, Markus Schmidtchen. Measure solutions to a system of continuity equations driven by Newtonian nonlocal interactions. Discrete and Continuous Dynamical Systems, 2020, 40 (2) : 1191-1231. doi: 10.3934/dcds.2020075

[7]

Yanling Shi, Junxiang Xu. Quasi-periodic solutions for nonlinear wave equation with Liouvillean frequency. Discrete and Continuous Dynamical Systems - B, 2021, 26 (7) : 3479-3490. doi: 10.3934/dcdsb.2020241

[8]

Bum Ja Jin, Kyungkeun Kang. Caccioppoli type inequality for non-Newtonian Stokes system and a local energy inequality of non-Newtonian Navier-Stokes equations without pressure. Discrete and Continuous Dynamical Systems, 2017, 37 (9) : 4815-4834. doi: 10.3934/dcds.2017207

[9]

Lifen Jia, Wei Dai. Uncertain spring vibration equation. Journal of Industrial and Management Optimization, 2021  doi: 10.3934/jimo.2021073

[10]

P. Dormayer, A. F. Ivanov. Symmetric periodic solutions of a delay differential equation. Conference Publications, 1998, 1998 (Special) : 220-230. doi: 10.3934/proc.1998.1998.220

[11]

Lucas C. F. Ferreira, Everaldo Medeiros, Marcelo Montenegro. An elliptic system and the critical hyperbola. Communications on Pure and Applied Analysis, 2015, 14 (3) : 1169-1182. doi: 10.3934/cpaa.2015.14.1169

[12]

Bopeng Rao, Xu Zhang. Frequency domain approach to decay rates for a coupled hyperbolic-parabolic system. Communications on Pure and Applied Analysis, 2021, 20 (7&8) : 2789-2809. doi: 10.3934/cpaa.2021119

[13]

Yong Li, Hongren Wang, Xue Yang. Fink type conjecture on affine-periodic solutions and Levinson's conjecture to Newtonian systems. Discrete and Continuous Dynamical Systems - B, 2018, 23 (6) : 2607-2623. doi: 10.3934/dcdsb.2018123

[14]

Mónica Clapp, Marco Squassina. Nonhomogeneous polyharmonic elliptic problems at critical growth with symmetric data. Communications on Pure and Applied Analysis, 2003, 2 (2) : 171-186. doi: 10.3934/cpaa.2003.2.171

[15]

Jingbo Dou, Qianqiao Guo. Solutions for polyharmonic elliptic problems with critical nonlinearities in symmetric domains. Communications on Pure and Applied Analysis, 2012, 11 (2) : 453-464. doi: 10.3934/cpaa.2012.11.453

[16]

Yohei Sato. Sign-changing multi-peak solutions for nonlinear Schrödinger equations with critical frequency. Communications on Pure and Applied Analysis, 2008, 7 (4) : 883-903. doi: 10.3934/cpaa.2008.7.883

[17]

Maoding Zhen, Jinchun He, Haoyun Xu. Critical system involving fractional Laplacian. Communications on Pure and Applied Analysis, 2019, 18 (1) : 237-253. doi: 10.3934/cpaa.2019013

[18]

Wenmeng Geng, Kai Tao. Large deviation theorems for dirichlet determinants of analytic quasi-periodic jacobi operators with Brjuno-Rüssmann frequency. Communications on Pure and Applied Analysis, 2020, 19 (12) : 5305-5335. doi: 10.3934/cpaa.2020240

[19]

Limengnan Zhou, Daiyuan Peng, Hongyu Han, Hongbin Liang, Zheng Ma. Construction of optimal low-hit-zone frequency hopping sequence sets under periodic partial Hamming correlation. Advances in Mathematics of Communications, 2018, 12 (1) : 67-79. doi: 10.3934/amc.2018004

[20]

Yong-Yong Li, Yan-Fang Xue, Chun-Lei Tang. Ground state solutions for asymptotically periodic modified Schr$ \ddot{\mbox{o}} $dinger-Poisson system involving critical exponent. Communications on Pure and Applied Analysis, 2019, 18 (5) : 2299-2324. doi: 10.3934/cpaa.2019104

2020 Impact Factor: 2.425

Metrics

  • PDF downloads (198)
  • HTML views (385)
  • Cited by (0)

Other articles
by authors

[Back to Top]